Alert archive / Montana / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 59, NWS Glasgow, MT

July 6, 2021Phillips County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 6, 2021, 8:23 PM MDT for Phillips County, Montana. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2021, 8:23 PM MDT (02:23 UTC)
Expired
Jul 6, 2021, 9:15 PM MDT
In force
52 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
70.0 mph

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 129 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

234 
WUUS55 KGGW 070223
SVRGGW
MTC071-070315-
/O.NEW.KGGW.SV.W.0059.210707T0223Z-210707T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
823 PM MDT Tue Jul 6 2021

The National Weather Service in Glasgow has issued a

* Severe Thunderstorm Warning for...
  Central Phillips County in northeastern Montana...

* Until 915 PM MDT.

* At 822 PM MDT, a severe thunderstorm was located 8 miles east of
  Fort Belknap, or 30 miles east of Chinook, moving southeast at 30
  mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Dodson and Wagner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4822 10843 4822 10841 4845 10841 4844 10840
      4844 10836 4843 10837 4843 10836 4844 10834
      4854 10835 4829 10794 4807 10838 4814 10844
TIME...MOT...LOC 0222Z 318DEG 27KT 4852 10858 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

NWS Glasgow
1 follow-up statement
015 
WWUS55 KGGW 070251
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
851 PM MDT Tue Jul 6 2021

MTC071-070315-
/O.CON.KGGW.SV.W.0059.000000T0000Z-210707T0315Z/
Phillips MT-
851 PM MDT Tue Jul 6 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR CENTRAL PHILLIPS COUNTY...

At 851 PM MDT, a severe thunderstorm was located near Dodson, or 22
miles west of Malta, moving southeast at 30 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of
central Phillips County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4822 10843 4822 10841 4845 10841 4844 10840
      4843 10837 4843 10834 4824 10805 4807 10838
      4814 10844
TIME...MOT...LOC 0251Z 318DEG 27KT 4836 10836 

TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
 
$$

Mottice

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:35 PM MDT, 6 hours 48 minutes earlier.

Area forecast discussion, Jul 6, 1:35 PM MDT, 6 hours 48 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
135 PM MDT Tue Jul 6 2021

.DISCUSSION...
Morning thunderstorms moved through portions of Phillips, northern
Petroleum, and Garfield Counties. These storms produced around a
half inch of rain for many locations in their path. These storms
have since died off and a clearly defined outflow/differential
heating boundary has been left behind. Locations south of the
boundary are denoted by upslope southeasterly winds and dewpoints
in the mid-50s. Areas north have easterly winds and dewpoints
around 60 degrees.

This boundary runs from northeastern Fergus County southeastward
through northern Petroleum and southern Garfield Counties. A CU
field has started to develop and thunderstorm development is
possible later this afternoon.

The latest RAP analysis suggests there is around 800-1000 J/Kg of
MLCAPE in the area as of 1 PM with 1500-2000 J/Kg of MLCAPE. This
combined with effective bulk shear around 40-45 knots suggests any
storm that is able to form has a good chance of becoming severe
with a large hail and damaging wind threat. The primary
limitation is the amount of forcing.

Additional storms will move in from the north this evening into
early tonight as they move off the Alberta Front Range. These are
less likely to be severe, however, a strong to severe storm still
cannot be ruled out.

Scattered thunderstorm chances will continue for the rest of the
week with additional severe storms possible on Wednesday (southern
Phillips, Petroleum, and Garfield Counties) and Thursday (far
Northeast Montana). Thunderstorm chances decrease as we head into
next weekend and early next week.

After near normal temperatures today, look for warmer
temperatures for Wednesday and Thursday with highs in the low to
mid 90s. Temperatures in the 70s and 80s are expected Friday with
a warmup expected as we head into the weekend. Widespread 80s are
likely Saturday with upper 80s to upper 90s on Sunday.

-Mottice

&&

.AVIATION...
CATEGORY: VFR-MVFR.

DISCUSSION: Low clouds will continue to break up near the
ND border through the evening hours. Scattered thunderstorms will
develop later this afternoon into this evening with strong winds
and hail possible, mainly southwest of KGGW. More general
thunderstorms are possible elsewhere through tonight. MVFR
conditions are possible in any thunderstorm.

WINDS: Easterly winds of 15 to 20 knots this afternoon will die
down overnight and become southeasterly around 10 knots through
Wednesday afternoon.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jul 6, 7:50 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Glasgow MT
750 PM MDT Tue Jul 6 2021

MTZ016-059-070230-
Central and Southeast Phillips MT-Northern Phillips MT-
750 PM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PHILLIPS COUNTY
UNTIL 830 PM MDT...

At 750 PM MDT, Doppler radar was tracking a strong thunderstorm near
Turner, or 33 miles west of Whitewater, moving southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Loring and Chapman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4900 10815 4885 10776 4856 10824 4867 10832
      4874 10832 4874 10826 4891 10826 4891 10823
      4900 10824
TIME...MOT...LOC 0150Z 318DEG 19KT 4892 10833

Mottice
Special weather statement, Jul 6, 8:00 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Glasgow MT
800 PM MDT Tue Jul 6 2021

MTZ016-021-022-070300-
Petroleum MT-Garfield MT-Central and Southeast Phillips MT-
800 PM MDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PHILLIPS...WEST
CENTRAL GARFIELD AND NORTHEASTERN PETROLEUM COUNTIES UNTIL 900 PM
MDT...

At 800 PM MDT, Doppler radar was tracking a strong thunderstorm near
U L Bend Rec Area, or 37 miles southeast of Zortman, moving southeast
at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Devils Creek Rec Area, Crooked Creek Rec Area and U L Bend Rec Area.

LAT...LON 4757 10816 4773 10794 4749 10718 4721 10761
TIME...MOT...LOC 0200Z 306DEG 30KT 4758 10791

NWS Glasgow

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:24 PM MDTSevere Thunderstorm WarningGGWPhillips66 min
Jul 6, 7:06 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips54 min
Jul 6, 7:50 PM MDTSpecial Weather StatementGGW40 min
Jul 6, 8:00 PM MDTSpecial Weather StatementGGWGarfield60 min
Jul 6, 8:43 PM MDTSpecial Weather StatementGGWGarfield47 min
Jul 6, 8:45 PM MDTSevere Thunderstorm WarningGGWGarfield45 min
Jul 6, 9:06 PM MDTTornado WarningGGWGarfield24 min
Jul 6, 9:09 PM MDTSevere Thunderstorm WarningGGWPhillips66 min
Jul 6, 9:26 PM MDTSevere Thunderstorm WarningGGWGarfield34 min
Jul 6, 10:17 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley58 min
Jul 6, 11:16 PM MDTSpecial Weather StatementGGWGarfield44 min
Jul 6, 11:40 PM MDTSpecial Weather StatementGGWRoosevelt50 min
Jul 6, 11:57 PM MDTSpecial Weather StatementGGWGarfield48 min
Jul 7, 3:58 PM MDTSpecial Weather StatementGGWPetroleum47 min
Jul 7, 4:42 PM MDTSpecial Weather StatementGGWPetroleum48 min
Jul 7, 5:30 PM MDTSpecial Weather StatementGGWGarfield45 min

Nearby

Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.